Nevirapine induced Stevens Johnson Syndrome

Authors: Prajapati H., Bala N., Kansal D.

Abstract

A 56-year-old male patient presented with a complaint of lesions all over the body with a burning sensation for 4 days. He was on an ART regimen, containing zidovudine, lamivudine, and efavirenz combination for 4 years. But patient accidentally started nevirapine and after 10 days he developed maculopapular lesions which were diagnosed as SJS syndrome. There was a history of rash with nevirapine when ART was started initially in 2012. This incident of an adverse event could be assigned a term “probable” according to the WHO-UMC scale for causality assessment as the re-challenge was found positive. Severe and life-threatening SJS is more common with nevirapine than with other NNRTIs. Physicians and patients must be aware of this adverse effect on early diagnosis and treatment.

Keywords: Stevens  johnson syndrome, antiretroviral therapy, generalized erythematous eruption, nevirapine

Article ID: 20201206